Analysis of Discontinuous Bifurcations in Nonsmooth Dynamical Systems

    2012, Volume 17, Numbers 3-4, pp.  293-306

    Author(s): Ivanov A. P.

    Dynamical systems with discontinuous right-hand sides are considered. It is well known that the trajectories of such systems are nonsmooth and the fundamental solution matrix is discontinuous. This implies the presence of the so-called discontinuous bifurcations, resulting in a discontinuous change in the multipliers. A method of stepwise smoothing is proposed allowing the reduction of discontinuous bifurcations to a sequence of typical bifurcations: saddlenode, period doubling and Hopf bifurcations. The results obtained are applied to the analysis of the well-known dry friction oscillator, which serves as a popular model for the description of self-excited frictional oscillations of a braking system. Numerical techniques used in previous investigations of this model did not allow general conclusions to be drawn as to the presence of self-excited oscillations. The new method makes it possible to carry out a complete qualitative investigation of possible types of discontinuous bifurcations in this system and to point out the regions of parameters which correspond to stable periodic regimes.
    Keywords: nonsmooth dynamical systems, discontinuous bifurcations, oscillators with dry friction
    Citation: Ivanov A. P., Analysis of Discontinuous Bifurcations in Nonsmooth Dynamical Systems, Regular and Chaotic Dynamics, 2012, Volume 17, Numbers 3-4, pp. 293-306

    Access to the full text on the Springer website